Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 6, 2014, 2:49 AM CDT for Douglas County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2014, 2:49 AM CDT (07:49 UTC)
- Expired
- Jul 6, 2014, 3:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
County Douglas County, MN
The radar
The Minneapolis radar (KMPX), 206 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:30 AM CDT | TSTM WND DMG | 2 E Evansville, MN | POLE BARN DESTROYED AND A FEW SILAGE WAGONS TIPPED OVER. TIME IS ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
498
WWUS83 KMPX 060749
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
249 AM CDT SUN JUL 6 2014
MNZ041-060830-
DOUGLAS-
249 AM CDT SUN JUL 6 2014
...THUNDERSTORMS MOVING INTO NORTHERN DOUGLAS COUNTY THROUGH 330 AM
CDT...
AT 246 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES SOUTH OF BATTLE LAKE. THIS STORM WAS MOVING
EAST AT 40 MPH.
IN ADDITION TO LIGHTNING...HAIL UP TO DIME SIZE...WINDS UP TO 50
MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STRONG STORM.
ISOLATED LOCATIONS COULD RECEIVE A QUICK HALF INCH OF RAINFALL IN AS
LITTLE AS 30 MINUTES.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MELBY.
BRANDON.
MILLERVILLE.
LEAF VALLEY.
LAKE CARLOS STATE PARK.
MILTONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND
TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4611 9564 4612 9531 4609 9516 4577 9516
4600 9578 4608 9579 4611 9578 4612 9576
4612 9565
TIME...MOT...LOC 0749Z 276DEG 33KT 4613 9566
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 6, 12:15 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 6, 12:15 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1215 AM CDT SUN JUL 6 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 105 PM CDT SAT JUL 5 2014 LOOKS LIKE ANOTHER NIGHT WITH SOME POTENTIAL FOR SHRA/TSRA ACROSS THE REGION... BUT ONCE AGAIN THE QUESTION IS WHETHER THAT POTENTIAL WILL BE REALIZED. WE SHOULD SEE STORMS DEVELOP TO OUR WEST ONCE AGAIN THIS AFTERNOON... WHICH WILL LIKELY GROW UP SCALE INTO AN MCS. IF THIS OCCURS OVER NORTH DAKOTA AS MOST OF THE MODELS GUIDANCE SUGGESTS... IT LOOKS LIKE THE BULK OF IT WOULD TRANSLATE EAST ALONG THE THICKNESS CONTOURS AND MISS US TO THE NORTH. THERE ARE SOME HINTS IN THE CAM SOLUTIONS THAT A SECOND COMPLEX COULD DEVELOP FARTHER SOUTH OVER SOUTH DAKOTA... BUT IF THAT WERE TO OCCUR IT WOULD LIKELY TRANSLATE MORE SOUTHEASTWARD AND MISS US TO THE SOUTHWEST/SOUTH. A THIRD POTENTIAL FOR STORMS WOULD ACTUALLY BE SOONER... DURING LATE AFTERNOON/EARLY EVENING OVER OUR NORTH CENTRAL AND NORTHEAST CWFA... IF ANYTHING MANAGES TO DEVELOP IN THE CU FIELD CURRENTLY IN PLACE SOUTH OF THE ONGOING CONVECTION OVER NORTHEAST MINNESOTA. A COUPLE OF HOPWRF MEMBERS HAVE SUGGESTED THAT IS POSSIBLE... BUT THE OTHER MEMBERS AS WELL AS THE HRRR KEEP ANY OF THAT NORTH OF THE AREA. SO... OVERALL THERE REMAINS SOME POTENTIAL FOR ACTIVITY TO DEVELOP AND/OR MOVE INTO PORTIONS OF THE AREA TONIGHT... BUT IT IS BY NO MEANS A SLAM DUNK. WILL ALLOW POPS TO INCREASE ACROSS THE NORTH SOME DURING THE EVENING AND OVERNIGHT HOURS... WITH THAT AREA LOOKING TO HAVE THE BEST POTENTIAL TO SEE SOMETHING. ANYTHING THAT/S OVER THE AREA LATE TONIGHT WOULD SHIFT EAST IN THE MORNING... SO TRANSLATED SOME CHANCE POPS EASTWARD. WE WOULD THEN NEED TO LOOK TOWARD DEVELOPING ALONG/AHEAD OF THE COLD FRONT... WHICH WILL MOVE ACROSS THE AREA DURING THE LATE MORNING AND EARLY AFTERNOON ACCORDING TO THE MAJORITY OF THE GUIDANCE. THAT TIMING IS NOT PARTICULARLY FAVORABLE FOR DEVELOPMENT ACROSS OUR AREA... AND WOULD MAINLY POINT TOWARD AREAS EAST OF I-35 HAVING A CHANCE OF SEEING SOMETHING DURING THE AFTERNOON. SO... PUT THE HIGHEST POPS ON SUNDAY AFTERNOON ACROSS THE EASTERN PORTION OF THE AREA. SHOULD STORMS DEVELOP OVER THE AREA ON SUNDAY... THEY WOULD CERTAINLY HAVE SOME POTENTIAL TO BE SEVERE GIVEN MLCAPE VALUES AOA 2500 J/KG AND 0-6KM SHEAR AOA 35 KT... SO IT CERTAINLY BEARS WATCHING AND WILL BE MORE OF A CONCERN SHOULD THE FRONTAL TIMING WIND UP SLOWER. WE WILL MAKE A RUN AT 90 ON SUNDAY DEPENDING UPON HOW MUCH CLOUD COVER WE SEE OVER THE AREA... WHICH COULD BE HIGHLY VARIABLE DEPENDING ON ANY ISSUES FROM OVERNIGHT CONVECTIVE DEBRIS AND SHRA/TSRA DEVELOPMENT DURING THE DAY. THE FAIRLY EARLY FROPA DOESN/T APPEAR TO HAVE MUCH OF AN IMPACT ON THE HIGH TEMPERATURE POTENTIAL... WITH MIXING ACTUALLY LOOKING TO INCREASE BEHIND THE FRONT WHILE TEMPERATURES ALOFT ARE STILL SUPPORTIVE OF HIGHS NEAR 90. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 105 PM CDT SAT JUL 5 2014 THE THUNDERSTORM AND SEVERE WEATHER POTENTIAL SHOULD BE SOUTH AND EAST OF THE FORECAST AREA BY SUNDAY NIGHT ALONG THE AFOREMENTIONED COLD FRONT. GOOD MID-LEVEL DRYING WILL ACCOMPANY THE COLD ADVECTION SUNDAY NIGHT...BUT THE DRYING SHOULD BE SHORT LIVED WITH A WAVE DROPPING SOUTH OUT OF MANITOBA AND INTO ND/MN BY MONDAY AFTERNOON. A BIT MID DECK OF STRATUS OR STRATO-CU MIGHT ACT TO SUPPRESS SBCAPE...BUT THERE SHOULD BE DECENT RECOVERY IN ELEVATED INSTABILITY BY MONDAY AFTERNOON WITH STEEPENING MID-LEVEL LAPSE RATES. A MID-LEVEL SPEED MAX IS ALSO EXPECTED TO DROP SOUTH OUT OF THE HIGH PLAINS AND SHOULD INCREASE THE DEEP LAYER SHEAR ACROSS AT LEAST THE WESTERN FORECAST AREA. THEREFORE...STORMS EMBEDDED IN THE NORTHWEST FLOW SHOULD POSE A HAIL THREAT. WOULD NOT BE SURPRISED TO SEE THE SPC SLIGHT RISK SHIFTED A LITTLE FARTHER NORTH WITH THE NEXT UPDATE. WE HAVE INCREASED THE POPS TO 30-50% ACROSS MUCH OF THE FORECAST AREA...WITH THE IDEA OF AT LEAST SCATTERED STORM COVERAGE WITH THE ADVANCING SHORTWAVE AS THE TRIGGER. THE BEST TIME FRAME FOR STRONG TO SEVERE STORMS WOULD BE IN THE VERY LATE AFTERNOON AND EVENING. CYCLONICALLY CURVED LONG WAVE PATTERN LINGERS THROUGHOUT AT LEAST MID WEEK. THIS SHOULD CONTINUE TO REINFORCE THE COOL EARLY START TO THIS JULY...WHICH SITS BETWEEN 4 AND 7 DEGREES BELOW NORMAL FOR THE FIRST FEW DAYS IN CENTRAL MN AND WEST CENTRAL WI. HEIGHTS BUILD LATE IN THE WEEK...BUT THE FLOW STILL REMAINS W-NW AND THE THERMAL RIDGE OUT ACROSS THE WESTERN CONUS AND HIGH PLAINS WILL STRUGGLE TO ADVANCE EAST. THIS IS SUPPORTED BY THE CFS...05.12Z GFS/ECMWF AND THEIR CORRESPONDING ENSEMBLE MEMBERS WHICH INDICATES A NEAR NORMAL TEMPERATURE...BUT OVERALL DRY PATTERN FOR AT LEAST THE NEXT COUPLE WEEKS LOCALLY. IT DOES MEAN IF WE DONT REACH 90 TOMORROW...IT MAY BE SOME TIME BEFORE WE GET CLOSE TO THAT AGAIN. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1159 PM CDT SAT JUL 5 2014 LOW CIGS AND VSBYS ARE IN PLACE AT TAF ISSUANCE TIME OVER NRN IA INTO SERN MN AND WRN WI. EAU AND RNH WILL BE MVFR OR IFR THROUGH TONIGHT INTO SUNDAY MORNING...BUT THERE WILL BE SOME BUILDING OF THIS TO THE NORTHWEST AS WELL...SO MSP IS NOT OUT OF THE WOODS EITHER...ALBEIT IT IS MORE UNCERTAIN THERE. TOUGH TO SAY HOW LOW VISIBILITIES MAY GET WITH THE LOW CLOUDS AND PERSISTENT SOUTHERLY FLOW IN PLACE BUT SEVERAL OBS IN NRN IA ARE LESS THAN 3SM AND IN SOME CASES LESS THAN 1SM. CONDITIONS SHOULD IMPROVE AFTER 14-15Z. THUNDERSTORMS TONIGHT HAVE BEEN CONFINED TO NORTHERN MN. A FEW CELLS MAY WORK DOWN TOWARD AXN OR STC DURING THE NEXT FEW HOURS...BUT THEY WOULD BE ENCOUNTERING A LESS FAVORABLE ENVIRONMENT. THUS...REMOVED MENTION OF TS FROM THE TAFS. BETTER CHANCE OF TS WILL COME EARLY SUNDAY AFTERNOON ACROSS WRN WI. KMSP...THERE WAS A BRIEF INSTANCE OF MVFR CIGS LATE THIS EVENING... HOWEVER THE CIGS HAVE RETREATED BACK TOWARD WI. THINKING THEY WILL BUILD NORTHWEST AGAIN OVERNIGHT BUT THE TERMINAL SHOULD BE ON THE NORTHWEST PERIPHERY. THUS...FELT MOST COMFORTABLE WITH TEMPOS AT THIS POINT. /OUTLOOK FOR KMSP/ MONDAY...VFR. WEST WIND 5 TO 15 KT. TUESDAY...VFR. NORTHWEST WIND 10 TO 20 KT. WEDNESDAY...VFR. WEST WIND 5 TO 10 KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...TRH LONG TERM...CLF AVIATION...BORGHOFF
Hazardous weather outlook, Jul 5, 8:57 PM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 857 PM CDT SAT JUL 5 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 857 PM CDT SAT JUL 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN LATE. THESE STORMS WILL NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN SUNDAY AFTERNOON AND EVENING. THE THREAT OF SEVERE WEATHER IS LOW. SMALL CHANCES FOR THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK AS WELL. HEAT INDICES ARE EXPECTED TO WARM INTO THE LOW TO MID 90S SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 6, 1:35 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
135 AM CDT SUN JUL 6 2014
MNZ042-043-060730-
MORRISON-TODD-
135 AM CDT SUN JUL 6 2014
...THUNDERSTORMS MOVING INTO TODD AND MORRISON COUNTIES THROUGH 230
AM CDT...
AT 130 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...ALONG A LINE
EXTENDING FROM NORTH OF WADENA TO JUST NORTHWEST OF HENNING. THESE
STORMS WERE MOVING SOUTHEAST AT 40 MPH AND WILL AFFECT NORTHERN TODD
AND EXTREME NORTHWEST MORRISON COUNTIES BETWEEN 145 AM CDT AND 3 AM.
IN ADDITION TO LIGHTNING...HAIL UP TO DIME SIZE...WINDS UP TO 50
MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HEWITT.
BERTHA.
STAPLES.
EAGLE BEND.
PHILBROOK.
BROWERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND
TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4636 9471 4635 9464 4631 9455 4634 9444
4633 9442 4628 9447 4605 9484 4616 9516
4636 9517 4637 9515 4638 9475
TIME...MOT...LOC 0631Z 297DEG 36KT 4687 9494 4656 9517
4636 9547
LSSpecial weather statement, Jul 6, 2:27 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 AM CDT SUN JUL 6 2014
MNZ041>043-060815-
DOUGLAS-MORRISON-TODD-
227 AM CDT SUN JUL 6 2014
...THUNDERSTORMS MOVING INTO DOUGLAS...TODD AND MORRISON COUNTIES
THROUGH 315 AM CDT...
AT 220 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING ALONG A
LINE EXTENDING FROM NORTH OF BRAINERD...TO EAST OF STAPLES...TO
NORTH OF LAKE OSAKIS. THESE STORMS WERE MOVING SOUTHEAST AT 40
MPH...AND WILL AFFECT PARTS OF DOUGLAS...TODD...AND NORTHWEST
MORRISON COUNTIES BETWEEN 230 AM CDT AND 330 AM.
IN ADDITION TO LIGHTNING...HAIL UP TO DIME SIZE...WINDS UP TO 50
MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. ISOLATED
LOCATIONS COULD RECEIVE A QUICK HALF INCH OF RAINFALL IN AS LITTLE
AS 30 MINUTES.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CLARISSA.
CLOTHO.
BROWERVILLE.
CUSHING.
LONG PRAIRIE AIRPORT.
RANDALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND
TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4631 9455 4634 9443 4630 9435 4627 9433
4623 9438 4616 9436 4617 9384 4614 9382
4579 9466 4605 9531 4636 9466
TIME...MOT...LOC 0722Z 297DEG 36KT 4665 9428 4633 9451
4606 9508
LSSpecial weather statement, Jul 6, 2:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
249 AM CDT SUN JUL 6 2014
MNZ041-060830-
DOUGLAS-
249 AM CDT SUN JUL 6 2014
...THUNDERSTORMS MOVING INTO NORTHERN DOUGLAS COUNTY THROUGH 330 AM
CDT...
AT 246 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES SOUTH OF BATTLE LAKE. THIS STORM WAS MOVING
EAST AT 40 MPH.
IN ADDITION TO LIGHTNING...HAIL UP TO DIME SIZE...WINDS UP TO 50
MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STRONG STORM.
ISOLATED LOCATIONS COULD RECEIVE A QUICK HALF INCH OF RAINFALL IN AS
LITTLE AS 30 MINUTES.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MELBY.
BRANDON.
MILLERVILLE.
LEAF VALLEY.
LAKE CARLOS STATE PARK.
MILTONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND
TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4611 9564 4612 9531 4609 9516 4577 9516
4600 9578 4608 9579 4611 9578 4612 9576
4612 9565
TIME...MOT...LOC 0749Z 276DEG 33KT 4613 9566
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:35 AM CDT | Special Weather Statement | MPX | Todd | 55 min |
| Jul 6, 2:27 AM CDT | Special Weather Statement | MPX | Morrison, Todd | 48 min |
| Jul 6, 4:07 AM CDT | Special Weather Statement | MPX | Douglas, Pope, Stearns, Stevens | 113 min |
| Jul 6, 4:17 AM CDT | Special Weather Statement | MPX | Douglas, Pope, Stearns, Stevens, Todd | 118 min |
| Jul 6, 5:35 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 55 min |
| Jul 6, 7:50 AM CDT | Special Weather Statement | MPX | Wright | 25 min |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.